9.15.2016

3 down, 9 to go....

Treatment 3 is in the books.  I was pretty proud of my high WBC count, hoping that it would cover me for at least a treatment or two but the Dr informed me that it's quite the opposite, when a persons WBC count gets that high it will then plummet back to the bottom.  Which means I start the shots again.  This time the day after chemo to see if we can catch it before it dips too low and prevent some of the pain.  But so bummed to have them scheduled for Thursday, Friday, Saturday and Monday. (I wanted to cry about it but decided I have felt quite well after this treatment I wasn't going to let that news ruin a good day.... and I can cry about it tomorrow).

Each chemo day starts with a Dr's appointment to make sure my body is handling and responding to the treatment.  The standard treatment for Hodgkins Lymphoma is ABDV Adriamycin Bleomycin Dacarbazine Vinblastine.  

Some call Adriamycin the red devil.  It is bright red, turns your urine pink, and can decrease the heart's pumping ability.  Which is why they monitor my heart closely.  For a few days after treatment it feels like someone has their hand around my heart squeezing so it is harder to pump.  It makes it difficult for me to lay flat to sleep because my heart feels extremely heavy in my chest so I prop myself up with a pillow mountain and sleep as much as possible.  It also causes hair loss and mouth sores. I am starting to see a few hairs on my pillow and I have had 2 little sores so far.  The sores have shown up consistently after about 7 days.

Bleomycin is the reason for the pre chemo pulmonary function tests.  At the beginning of treatment, I was told this drug would only be administered as long as my lungs could handle.  They began with a starting point and once I was out of the normal range I was told I would stop.  Studies have shown and some clinics only administer this drug for 4 treatments because it is believed that is all you need.  So the goal was 4.  The first treatment I lost only a few percentage points but after the second I dropped severely and just under what is considered to be the normal range.  So as the nurse put it "your lungs are fried" lol  The damage done can not be repaired during chemo and can only improve just slightly post chemo often leaving a patient with shortness of breath for the rest of their life. So they have stopped this drug and the Dr is confident that I got what I needed to kill the cancer.  He says he believes my body is responding well to treatment and does NOT feel swollen lymph nodes anymore. This drug also causes hair loss.

Dacarbazine has the least dramatic side effects, but along with adriamycin delayed effects of this drug include a slight risk of developing a blood cancer such as leukemia.

Vinblastine has some noticeable side effects including hair loss, mouth sores taste changes like a metallic taste and fatigue. I can feel the fatigue for sure.  The metallic taste comes and goes but when this drug is administered I can feel and smell it's fumes as they come from the inside out. It is quite weird. Then I believe I have a super sensitive nose for a few days after. My husband nor children appreciate that I can smell their stinky feet or thier lack of deodorant.

So down to just the 3 drugs at today's appointment shaved about 30 minutes off the 5 hours it takes from start to finish.  One of the drugs (I believe it's the dacarbazine?) takes an entire hour to administer.  It goes by quickly and I look forward to a special cravings lunch which I have had very specific cravings so far.  I also get a nap and have had fantastic company.  They told me they don't limit the number of guests who can sit with me during treatment which means I could bring my whole #squad!

After treatment, Jay brought me home around 2:30 and I rested for a while and fell asleep for about 2 hours.  I was able to get around well and felt pretty darn good. When Jay returned home we went for a late night (8pm) walk around the block with Jacob, Allie and Millie.  It was a little chilly and had just finished raining so I bundled up.  My legs get pretty restless during treatment and naps so walking helps to rid that feeling.

With three treatments down we are now in the single digits for treatments left... 9!!! I can NOT and will NOT ever be able to say thank you enough to all the people who have stepped in to help take care of me and my family.  I am so grateful to feel as though I can live my life about 80% normal.  And most of that is because so many are covering for me at the dinner table, the carpool, the after school, the sports/activities, the cleaning, and yard care that I can focus on my children, husband and even the football team.  It allows me to still be me by eliminating so many stresses and for that I thank you and pray you will blessed with the things you need for your service!

Again I will reiterate what John Oglesby had to say....

"We all have hard things in our lives, Thank God tonight for your support group and tomorrow, go out and become part on someone else's"
My nurse AnaBeth and I.
She is full of knowledge, kindness, compassion and is my biggest advocate when it comes to going to games and being in large crowds.  She understands how important it is to me and finds ways to make it safe and doable.  (Somehow we need to figure out how I can make the UC Davis trip ;)